Medical Surgical Potassium K+ #2

Question

A client with a potassium level of 5.5 mEq/L is to receive an oral dose of sodium polystyrene sulfonate (Kayexalate). Which should the nurse monitor after giving the client the medication?

Answers

  1. Urine output.
    • Rationale:

      This answer is not correct because this medication works to remove potassium via the gastrointestinal (GI) not the genitourinary (GU) tract; therefore, monitoring urine output will not provide the nurse with information regarding whether the medication is working to treat the client’s hyperkalemia.

  2. Blood pressure.
    • Rationale:

      This answer is not correct because monitoring the client’s blood pressure will not provide the nurse with information regarding whether the medication is working to treat the hyperkalemia.

  3. Bowel movements.
    • Rationale:

      This answer is correct because this client is experiencing hyperkalemia and the medication is prescribed to treat this issue; therefore, the nurse monitors the client’s bowel movements to determine effectiveness.

  4. ECG for tall, peaked T waves.
    • Rationale:

      This answer is not correct because peaked T waves would already be present in hyperkalemia; therefore, monitoring for this data will not provide the nurse with information regarding whether the medication is effective.

Overview

Sodium polystyrene sulfonate (Kayexalate) is a medication that is used to treat hyperkalemia (i.e., increased amounts of potassium in the body). A normal serum potassium level is between 3.5 to 5.5 mEq/L.

Explanation

Learning Outcomes

A normal serum potassium level is between 3.5 to 5.5 mEq/L. Kayexalate may be given to exchange potassium for sodium in the intestines to lower the serum potassium level. If the client does not have stools, the drug cannot work properly. Therefore, the nurse monitors the client’s bowel movements to determine the effectiveness of the medication.

Test Taking Tip

Consider the mechanism of action for the prescribed medication for the treatment of hyperkalemia to answer this question correctly.

Video Rationale